Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 109, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 21, 2017, 3:40 PM MDT for San Miguel County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2017, 3:40 PM MDT (21:40 UTC)
- Expired
- May 21, 2017, 4:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 144 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:49 PM MDT, 51 minutes earlier.
Area forecast discussion, May 21, 2:49 PM MDT, 51 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 249 PM MDT Sun May 21 2017 .SYNOPSIS... Gulf moisture invaded the Eastern Plains last night and will fuel a few storms this afternoon and overnight, some of which may become strong to severe. Warming will continue Monday across western New Mexico, but a weak backdoor cold front across the Eastern Plains will keep temperatures below normal there. More storms are forecast Monday afternoon across the Eastern Plains, some of which may become severe. An additional round of storms is forecast across the east Monday night along a stronger backdoor cold front, which is forecast to push into the Rio Grande Valley and create moderate east canyon/gap winds. Temperatures will take a dip Tuesday behind the front and be well below normal across the Eastern Plains. A renewed warming and drying trend will begin Wednesday and continue through the remainder of the work week with temperatures reaching above normal areawide by Thursday. Windy conditions are forecast Thursday and Friday across much of the area. && .DISCUSSION... The warming trend continues this afternoon, with observed 24hr change values generally around +10 degrees at 2PM. That said, temperatures are still below normal. Gulf moisture invaded the Eastern Plains overnight into today and is already fueling a round of showers and storms that are on the uptrend along and east of a sharpening dryline across the plains/highlands. Latest NAM12 is forecasting sbCAPE values of 1000-1600 J/kg and LIs of -5 to -7C with 0-6km Bulk Shear of 35-45kts in an area from the South Central Mountains north and east to Union County late this afternoon. While surface based instability is somewhat limited, bulk shear values are sufficient for supporting rotating storms and perhaps a supercell or two further east near the Texas border where surface dewpoint temps are in the upper 40s to lower 50s. The severe threat today is somewhat marginal, but that trends up Monday with improved surface based instability and slightly higher 0-6km Bulk Shear. A weak backdoor front will provide the forcing Monday afternoon, with the best shot for severe storms across the East Central and Southeast Plains. A stronger backdoor front will follow down Monday night and progress through the Central Mountain Chain early Tuesday morning, creating moderate east canyon/gap winds. The front may spark an additional round of storms across the east late Monday night as well. Cold air advection behind the front will limit convective potential Tuesday afternoon and will send daytime temperatures well below normal across the Eastern Plains. Given upslope low level flow, a few storms are possible late Tuesday moving off of the Northern Mountains with moderate northwest flow aloft and favorable veering wind profiles. However, these storms will be limited due to a cooler airmass with lower surface dewpoint temperatures as mentioned above. A new warming/drying trend will begin Wednesday as a ridge of high pressure moves over the Southern Rockies and New Mexico. Windy conditions are forecast Thu/Fri, with the westerlies punching in behind the departing ridge axis. Thursday looks to be the warmest day this forecast cycle, with daytime temperatures reaching above normal areawide. Roswell will challenge 100 degrees for the first time this calendar year on Thursday, thanks in part to downslope winds. Winds will decrease over the weekend with weakening flow aloft. A backdoor front will bring low level moisture and chances for storms back to northeast and east central portions of New Mexico next weekend, with decent agreement from the 12z GFS and ECMWF solutions. 11 && .FIRE WEATHER... Northwest flow aloft coupled with a surge of low level Gulf moisture over the eastern plains has combined to initiate convection over portions of western San Miguel into western Guadalupe county this afternoon. Isolated to scattered shower and thunderstorm activity will persist through the evening hours, with a few storms capable of becoming severe over the NE plains this evening. Frequent lightning, large hail, and erratic gusty winds up to 50kts will be accompanied with the stronger storms. The S/SE flow of Gulf moisture continues Monday with another around of afternoon showers/storms across the eastern plains. Storm coverage will be more widespread with a greater potential for severe storms along the TX border. A strong backdoor front slides south across the eastern plains Tuesday, kicking out the Gulf moisture, lowering Mixing Hgts, and dropping daytime highs 10-15F. The front will also bring breezy to windy gap winds through the central valley Tuesday morning. Cold temperatures don't last long across the eastern plains as dry westerly flow sets up over NM Wednesday, rebounding daytime highs to normal levels over the eastern plains. Temperatures warm well above average over the SE plains Thursday, before a general cooling trend sets up over NM Friday and through the weekend with temperatures near or above average. RH recoveries will be poor across NW and southern NM Thursday, with MinRH levels dipping to the single digits and low teens each afternoon. Coverage of critical fire conditions increases greatly Thursday and Friday with winds diminishing by Saturday and thereby reducing critical fire conditions. Afterwards, long range models show lighter westerly flow aloft allowing eastern RH's to recover somewhat. 24 && .AVIATION... 18Z TAF CYCLE MVFR cigs have lifted this morning over the Pecos River Valley. Isold to sct showers and tstms expected after 18Z over the eastern plains, including KROW and KTCC. Isold svr storms capable of producing large hail and gusts to 50kts possible over the NE plains after 00Z. Left VCTS out of KLVS at this time due to the dry line setting up east of KLVS, however VCSH is not out of the question there this afternoon. Low level moisture pushes a bit further east and north Monday morning, with another round of MVFR cigs at KROW, KTCC, and possibly at KLVS which will be at the periphery of the moisture push. 24 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 40 77 44 78 / 5 5 0 5 Dulce........................... 35 72 35 72 / 10 10 5 5 Cuba............................ 38 74 40 74 / 5 5 5 10 Gallup.......................... 34 77 39 77 / 0 5 0 5 El Morro........................ 32 74 36 75 / 0 10 0 5 Grants.......................... 34 77 37 78 / 0 10 0 5 Quemado......................... 42 76 46 77 / 0 5 0 5 Glenwood........................ 39 90 44 90 / 0 5 5 5 Chama........................... 32 67 33 67 / 20 30 10 10 Los Alamos...................... 49 71 48 67 / 5 20 10 30 Pecos........................... 39 71 39 65 / 20 30 30 50 Cerro/Questa.................... 37 69 37 65 / 20 20 30 20 Red River....................... 30 63 30 56 / 20 40 50 40 Angel Fire...................... 31 61 31 57 / 20 40 60 50 Taos............................ 34 71 37 67 / 10 10 20 20 Mora............................ 38 66 38 59 / 20 40 40 50 Espanola........................ 42 77 45 70 / 5 10 10 20 Santa Fe........................ 46 74 46 69 / 10 20 10 30 Santa Fe Airport................ 42 78 44 70 / 5 10 10 20 Albuquerque Foothills........... 51 81 52 74 / 10 10 5 10 Albuquerque Heights............. 52 82 53 75 / 5 5 5 5 Albuquerque Valley.............. 45 84 49 79 / 5 5 5 5 Albuquerque West Mesa........... 52 83 52 77 / 5 5 5 5 Los Lunas....................... 47 84 49 80 / 10 5 5 5 Rio Rancho...................... 51 83 51 77 / 5 5 5 5 Socorro......................... 52 85 53 84 / 20 20 5 5 Sandia Park/Cedar Crest......... 44 75 44 67 / 10 10 10 20 Tijeras......................... 43 76 43 68 / 10 10 10 10 Moriarty/Estancia............... 37 77 39 68 / 20 10 10 20 Clines Corners.................. 44 74 40 62 / 20 20 20 20 Gran Quivira.................... 47 77 45 72 / 40 20 10 10 Carrizozo....................... 50 79 50 74 / 40 20 10 10 Ruidoso......................... 46 74 44 64 / 50 30 20 20 Capulin......................... 42 65 37 60 / 60 50 50 20 Raton........................... 42 70 39 62 / 30 40 50 20 Springer........................ 43 71 40 63 / 30 30 40 20 Las Vegas....................... 39 70 37 61 / 20 40 40 30 Clayton......................... 46 69 42 64 / 60 40 40 10 Roy............................. 45 68 41 62 / 60 40 40 20 Conchas......................... 52 74 47 66 / 60 50 40 20 Santa Rosa...................... 49 77 46 66 / 50 30 30 10 Tucumcari....................... 55 78 47 68 / 50 50 40 10 Clovis.......................... 54 76 48 66 / 50 60 40 20 Portales........................ 55 77 49 67 / 50 50 30 20 Fort Sumner..................... 54 77 49 67 / 60 40 30 10 Roswell......................... 58 84 53 71 / 50 30 20 20 Picacho......................... 53 80 49 70 / 60 40 30 20 Elk............................. 48 78 47 69 / 60 40 30 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 11
Hazardous weather outlook, May 21, 4:43 AM MDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 443 AM MDT Sun May 21 2017 NMZ501>540-221100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 443 AM MDT Sun May 21 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal chance of strong to severe thunderstorms late this afternoon into early tonight across northeast New Mexico. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight risk of severe thunderstorms Monday afternoon and evening across the eastern plains of New Mexico. The main threats will be large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 40
In the hours before
Special weather statement, May 21, 3:13 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Albuquerque NM 313 PM MDT SUN MAY 21 2017 NMZ529-532-212200- Eastern San Miguel County-Northeast Highlands- 313 PM MDT SUN MAY 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL 400 PM MDT... At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Trujillo, or 30 miles southeast of Las Vegas, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Variadero and Trementina. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3528 10483 3544 10487 3561 10445 3529 10441 TIME...MOT...LOC 2113Z 250DEG 14KT 3538 10475 CA
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:13 PM MDT | Special Weather Statement | ABQ | San Miguel | 47 min |
| May 21, 3:57 PM MDT | Special Weather Statement | ABQ | 48 min | |
| May 21, 4:15 PM MDT | Special Weather Statement | ABQ | Colfax | 45 min |
| May 21, 4:26 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 29 min |
| May 21, 5:32 PM MDT | Special Weather Statement | ABQ | Quay | 43 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.